Checkpoint inhibitor-induced uveitis: a case series
- 486 Downloads
Checkpoint inhibitors are now a common treatment modality for metastatic cancer. In this manuscript, we describe the clinical features and management of autoimmune non-infectious uveitis induced by this class of drugs.
Seven patients undergoing checkpoint inhibitor treatment for metastatic cancer from uveitis practices at three tertiary referral centers.
All seven patients developed various severities of ocular inflammatory disease while taking checkpoint inhibitors for metastatic disease.
Checkpoint inhibitors may induce autoimmune uveitis. Ocular complaints should prompt an early evaluation by an ophthalmologist.
KeywordsCheckpoint inhibitors Metastatic cancer Autoimmune uveitis
Research to Prevent Blindness, Inc., New York, NY, provided an unrestricted grant to the to the Department of Ophthalmology & Visual Sciences at the University of Utah and to the Department of Ophthalmology, University of Colorado. The sponsor had no role in the design of this study.
Compliance with ethical standards
Conflict of interest
All authors certify that they have no affiliations with or involvement in any organization with any financial interest or non-financial interest in the subject matter or materials discussed in this manuscript.
All procedures performed in studies involving human participants were in accordance with the ethical standards of the institutional and/or national research committee (institutional review board) and with the 1964 Helsinki declaration and its later amendments or comparable ethical standards. For this retrospective study formal consent is not required.
- 6.Parsa AT, Waldron JS, Panner A, Crane CA, Parney IF, Barry JJ, Cachola KE, Murray JC, Tihan T, Jensen MC, Mischel PS, Stokoe D, Pieper RO (2007) Loss of tumor suppressor PTEN function increases B7-H1 expression and immunoresistance in glioma. Nat Med 13:84–88. https://doi.org/10.1038/nm1517 CrossRefPubMedGoogle Scholar
- 12.Contardi E, Palmisano GL, Tazzari PL, Martelli AM, Fala F, Fabbi M, Kato T, Lucarelli E, Donati D, Polito L, Bolognesi A, Ricci F, Salvi S, Gargaglione V, Mantero S, Alberghini M, Ferrara GB, Pistillo MP (2005) CTLA-4 is constitutively expressed on tumor cells and can trigger apoptosis upon ligand interaction. Int J Cancer 117:538–550. https://doi.org/10.1002/ijc.21155 CrossRefPubMedGoogle Scholar
- 14.Phan GQ, Yang JC, Sherry RM, Hwu P, Topalian SL, Schwartzentruber DJ, Restifo NP, Haworth LR, Seipp CA, Freezer LJ, Morton KE, Mavroukakis SA, Duray PH, Steinberg SM, Allison JP, Davis TA, Rosenberg SA (2003) Cancer regression and autoimmunity induced by cytotoxic T lymphocyte-associated antigen 4 blockade in patients with metastatic melanoma. Proc Natl Acad Sci U S A 100:8372–8377. https://doi.org/10.1073/pnas.1533209100 CrossRefPubMedPubMedCentralGoogle Scholar
- 15.Karlin J, Gentzler R, Golen J (2016) Bilateral anterior uveitis associated with nivolumab therapy. Ocul Immunol Inflamm 1–3. https://doi.org/10.1080/09273948.2016.1215473
- 16.Aaberg MT, Aaberg TM Jr (2016) Pembrolizumab administration associated with posterior uveitis. Retin Cases Brief Rep. https://doi.org/10.1097/ICB.0000000000000368